Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 178, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 24, 1998, 9:55 AM CDT for Texas County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1998, 9:55 AM CDT (14:55 UTC)
- Expired
- Jul 24, 1998, 2:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Texas County, MO
The radar
The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 241455 FFWSGF MOC067-215-225-229-241900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 955 AM CDT FRI JUL 24 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI TEXAS COUNTY IN SOUTH CENTRAL MISSOURI WEBSTER COUNTY IN SOUTHWESTERN MISSOURI WRIGHT COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 200 PM CDT * AT 945 AM LOCAL LAW ENFORCEMENT REPORTED NUMEROUS ROADS FLOODED BY OVERNIGHT SHOWERS AND THUNDERSTORMS WHICH PRODUCED 2 TO 3.5 INCHES OF RAIN FROM MARSHFIELD TO WILLOW SPRINGS. * AN ADDITIONAL INCH OF RAIN WILL BE POSSIBLE THIS MORNING ADDING TO THE FLOOD THREAT. LOW WATER BRIDGES AND FLOOD PRONE AREAS THROUGHOUT THE WARNED AREA ARE AT RISK. EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. RUNNELS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:40 AM CDT, 7 hours 15 minutes earlier.
Area forecast discussion, Jul 24, 2:40 AM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 AM CDT FRI JUL 24 1998 WELL...ANOTHER MCS WITH LOCALLY HVY R+ ACRS SW MO & SE KS ATTM. SFC FNT CONTINUES TO AMAZE SKEPTICS BY PLUMMETING S OF HRO IN LATE JULY. WOW LLVL JET IS HAS DRASTICALLY INCR OVR LAST 3 HOURS WITH 35 KTS AT H8 AT NDS. K INDICES ARND 35...2000 CAPE & PRECIPTABLE WATER 1.75 INCHES (130% OF NORMAL) ARE ALL IN STRONG LLVL THETA E RDG AND RAINFALL AMOUNTS OVR PORTIONS OF SE KS CLOSE TO 2.5 INCHES. STORMS ARE BACKBUILDING. ...FCST PROB OF PD...TEMPS AND POPS (QPF TOO)... CALLED NCEP FCST BRANCH AND THEY LIKE ETA/NGM BETTER THAN FAN WHICH DROPPED THEIR HIGH POPS ON SAT/SUN. THIS SEEMS UNLIKELY WITH FNT SO FAR S AND WITH ITS RETURN NE AS WRMFNT...EXPECT TWO MORE NIGHTS OF MCS ACTIVITY SPECLY FRI NGT. FREEZING LVL REMAINS TO HIGH FOR SVR HAIL BUT DAMAGING WINDS...BUT WITH WEAK WND FIELD...HVY RAIN IS THE BIG PROBLEM. GROUND IS STILL PARCHED AND THESE ANTECEDENT CONDITIONS DICTATE NO FFA ATTM. . TEMPS ARE THE BIG PUZZLE OF PD...WITH TIMING OF CLD COVER DISSIPATION THE BIGGEST ?. WL TWEEK TEMPS CAPRICIOUSLY. RECOMMENDATIONS: (FORECASTS PROVIDED FOR COORDINATION PURPOSES ONLY) SGF/UNO: MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. HIGH 80 TO 85. HEAVY RAIN POSSIBLE. JLN/SE KS: SHOWERS AND THUNDERSTORMS LIKELY...MAINLY THIS MORNING. HIGH 80-85. HEAVY RAIN POSSIBLE. AIZ/VIH: MOSTLY CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS. HIGH 80 TO 85. EAST WIND 5 TO 10 MPH. SGF EE 080/070 083/067 086 04685 JLN EE 080/072 085/070 088 04685 GORDON
In the hours before
Special weather statement, Jul 24, 4:03 AM CDT, 5 hours 52 minutes before
KSZ073-097-101-MOZ066>068-077>082-088>098-101>106-241000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 403 AM CDT FRI JUL 24 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...LINE OF STRONG STORMS... AT 405 AM...A LINE OF STRONG STORMS STRETCHED FROM FAIR GROVE TO CENTRAL SPRINGFIELD TO CLEVER. THIS LINE PRODUCED 30 MPH WINDS AT 340 AM AT THE NATIONAL WEATHER SERVICE OFFICE. THE LINE IS MOVING TO THE EAST-SOUTHEAST AT 25 MPH AND WILL PRODUCE UP TO 40 MPH WINDS...RAINFALL AMOUNTS OF AROUND 1 INCH AND NEARLY CONTINUOUS LIGHTNING. VISIBILITIES WILL DROP TO NEAR A EIGHT OF AN MILE IN THESE TORRENTIAL DOWNPOURS. THE STORMS WILL BE ALONG A STRAFFORD TO OZARK LINE BY 430 AM AND ALONG A FORDLAND TO OLDFIELD TO CHESTNUTRIDGE LINE BY 515 AM. REMAIN INDOORS AWAY FROM WINDOWS. LIMIT YOUR USE OF ELECTRICAL APPLIANCES UNTIL THE THREAT OF THUNDERSTORMS HAS PASSED. GORDON
Special weather statement, Jul 24, 4:03 AM CDT, 5 hours 52 minutes before
KSZ073-097-101-MOZ066>068-077>082-088>098-101>106-241000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 403 AM CDT FRI JUL 24 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...LINE OF STRONG STORMS... AT 405 AM...A LINE OF STRONG STORMS STRETCHED FROM FAIR GROVE TO CENTRAL SPRINGFIELD TO CLEVER. THIS LINE PRODUCED 30 MPH WINDS AT 340 AM AT THE NATIONAL WEATHER SERVICE OFFICE. THE LINE IS MOVING TO THE EAST-SOUTHEAST AT 25 MPH AND WILL PRODUCE UP TO 40 MPH WINDS...RAINFALL AMOUNTS OF AROUND 1 INCH AND NEARLY CONTINUOUS LIGHTNING. VISIBILITIES WILL DROP TO NEAR A EIGHT OF AN MILE IN THESE TORRENTIAL DOWNPOURS. THE STORMS WILL BE ALONG A STRAFFORD TO OZARK LINE BY 430 AM AND ALONG A FORDLAND TO OLDFIELD TO CHESTNUTRIDGE LINE BY 515 AM. REMAIN INDOORS AWAY FROM WINDOWS. LIMIT YOUR USE OF ELECTRICAL APPLIANCES UNTIL THE THREAT OF THUNDERSTORMS HAS PASSED. GORDON
Special weather statement, Jul 24, 4:30 AM CDT, 5 hours 25 minutes before
KSZ073-097-101-MOZ066>068-077>082-088>098-101>106-241000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 430 AM CDT FRI JUL 24 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...LINE OF STRONG STORMS TO AFFECT HARTVILLE TO AVA... AT 428 AM...A LINE OF STRONG STORMS STRETCHED FROM MARSHFIELD TO CHRISTIAN CENTER. THE LINE IS MOVING TO THE EAST-SOUTHEAST AT 35 MPH AND WILL PRODUCE UP TO 40 MPH WINDS...RAINFALL AMOUNTS OF 1 TO 2 INCHES AND NEARLY CONTINUOUS LIGHTNING. VISIBILITIES WILL DROP TO NEAR A EIGHT OF AN MILE IN THESE TORRENTIAL DOWNPOURS ALONG THE LINE. THE STORMS WILL BE ALONG A HARTVILLE TO AVA TO BROWNBRANCH LINE BY 450 AM. BE VERY CAREFUL WHEN DRIVING NEAR LOW WATER BRIDGES...AND OTHER LOW WATER AREAS. DRIVE AT A REDUCED SPEED TO AVOID HYDROPLANING. REMAIN INDOORS AWAY FROM WINDOWS. LIMIT YOUR USE OF ELECTRICAL APPLIANCES UNTIL THE THREAT OF THUNDERSTORMS HAS PASSED. GORDON
Special weather statement, Jul 24, 4:35 AM CDT, 5 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 435 AM CDT FRI JUL 24 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...HEAVY RAIN POSSIBLE OVER THE NEXT 24 TO 36 HOURS... A COLD FRONT EXTENDS FROM CENTRAL OKLAHOMA INTO NORTHERN ARKANSAS AND NORTHWEST TENNESSEE. WARM AND VERY MOIST SOUTH WINDS OVERRUNNING THIS FRONT WILL BE THE FOCUS FOR LOCALLY HEAVY RAINS OVER THE PORTIONS OF THE MISSOURI OZARKS TODAY AND TONIGHT. PRECIPITATION WILL BE LOCALLY HEAVY DUE TO EXTREMELY HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE COMMONPLACE...HOWEVER...HEAVIER AMOUNTS OF THREE TO FIVE INCHES ARE POSSIBLE THROUGH SATURDAY NIGHT. DESPITE THE GENERALLY RECENT DRY CONDITIONS OVER THE AREA...LOCALLY HEAVY RAINFALL WILL REVERSE OUR NEAR DROUGHT CONDITIONS AND SWITCH TO THE POSSIBILITY OF LOCALIZED FLOODING. A COMPLEX OF STORMS...CURRENTLY OVER SOUTHWEST AND SOUTH CENTRAL MISSOURI...WILL BE FOLLOWED BY YET ANOTHER AREA OF WEAKENING THUNDERSTORMS NOW OVER KANSAS. ANOTHER ROUND OF STORMS IS ALSO EXPECTED AGAIN FRIDAY NIGHT THRU MID MORNING SATURDAY. THE HEAVIEST RAINFALL OVER THE NEXT 24 HOURS WILL GENERALLY OCCUR ALONG AND SOUTH OF FT. SCOTT...TO BOLIVAR...TO WEST PLAINS LINE. IN ADDITION TO LOCALLY HEAVY RAINFALL...THE OTHER THUNDERSTORM THREAT WILL BE WITH STRONG AND DAMAGING STRAIGHT LINE WINDS. LOW WATER CROSSING MAY BE AFFECTED BY HIGH WATER IN SOME AREAS LATER TODAY AND INTO THE EARLY PORTION OF THE WEEKEND. THOSE TRAVELING ACROSS THE MISSOURI OZARKS SHOULD WATCH OUT FOR AND AVOID FLOODED ROADWAYS. STAY TUNED FOR THE 1 PM HAZARDOUS WEATHER OUTLOOK FOR FURTHER DETAILS ON THIS POTENTIALLY HEAVY RAINFALL EVENT. ALBERT/GORDON
Special weather statement, Jul 24, 4:35 AM CDT, 5 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR WORDING... NATIONAL WEATHER SERVICE SPRINGFIELD MO 435 AM CDT FRI JUL 24 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...HEAVY RAIN POSSIBLE OVER THE NEXT 24 TO 36 HOURS... A COLD FRONT EXTENDS FROM CENTRAL OKLAHOMA INTO NORTHERN ARKANSAS AND NORTHWEST TENNESSEE. WARM AND VERY MOIST SOUTH WINDS OVERRUNNING THIS FRONT WILL BE THE FOCUS FOR LOCALLY HEAVY RAINS OVER PORTIONS OF THE MISSOURI OZARKS TODAY AND TONIGHT. PRECIPITATION WILL BE LOCALLY HEAVY DUE TO EXTREMELY HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE COMMONPLACE...HOWEVER...HEAVIER AMOUNTS OF THREE TO FIVE INCHES ARE POSSIBLE THROUGH SATURDAY NIGHT. DESPITE THE GENERALLY RECENT DRY CONDITIONS OVER THE AREA...LOCALLY HEAVY RAINFALL WILL REVERSE OUR NEAR DROUGHT CONDITIONS AND SWITCH TO THE POSSIBILITY OF LOCALIZED FLOODING. A COMPLEX OF STORMS...CURRENTLY OVER SOUTHWEST AND SOUTH CENTRAL MISSOURI...WILL BE FOLLOWED BY YET ANOTHER AREA OF WEAKENING THUNDERSTORMS NOW OVER KANSAS. ANOTHER ROUND OF STORMS IS ALSO EXPECTED AGAIN FRIDAY NIGHT THRU MID MORNING SATURDAY. THE HEAVIEST RAINFALL OVER THE NEXT 24 HOURS WILL GENERALLY OCCUR ALONG AND SOUTH OF FT. SCOTT...TO BOLIVAR...TO WEST PLAINS LINE. IN ADDITION TO LOCALLY HEAVY RAINFALL...THE OTHER THUNDERSTORM THREAT WILL BE WITH STRONG AND DAMAGING STRAIGHT LINE WINDS. LOW WATER CROSSING MAY BE AFFECTED BY HIGH WATER IN SOME AREAS LATER TODAY AND INTO THE EARLY PORTION OF THE WEEKEND. THOSE TRAVELING ACROSS THE MISSOURI OZARKS SHOULD WATCH OUT FOR AND AVOID FLOODED ROADWAYS. STAY TUNED FOR THE 1 PM HAZARDOUS WEATHER OUTLOOK FOR FURTHER DETAILS ON THIS POTENTIALLY HEAVY RAINFALL EVENT. ALBERT/GORDON
Special weather statement, Jul 24, 5:07 AM CDT, 4 hours 48 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR WORDING... NATIONAL WEATHER SERVICE SPRINGFIELD MO 435 AM CDT FRI JUL 24 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...HEAVY RAIN POSSIBLE OVER THE NEXT 24 TO 36 HOURS... A COLD FRONT EXTENDS FROM CENTRAL OKLAHOMA INTO NORTHERN ARKANSAS AND NORTHWEST TENNESSEE. WARM AND VERY MOIST SOUTH WINDS OVERRUNNING THIS FRONT WILL BE THE FOCUS FOR LOCALLY HEAVY RAINS OVER PORTIONS OF THE MISSOURI OZARKS TODAY AND TONIGHT. PRECIPITATION WILL BE LOCALLY HEAVY DUE TO EXTREMELY HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE COMMONPLACE...HOWEVER...HEAVIER AMOUNTS OF THREE TO FIVE INCHES ARE POSSIBLE THROUGH SATURDAY NIGHT. DESPITE THE GENERALLY RECENT DRY CONDITIONS OVER THE AREA...LOCALLY HEAVY RAINFALL WILL REVERSE OUR NEAR DROUGHT CONDITIONS AND SWITCH TO THE POSSIBILITY OF LOCALIZED FLOODING. A COMPLEX OF STORMS...CURRENTLY OVER SOUTHWEST AND SOUTH CENTRAL MISSOURI...WILL BE FOLLOWED BY YET ANOTHER AREA OF WEAKENING THUNDERSTORMS NOW OVER KANSAS. ANOTHER ROUND OF STORMS IS ALSO EXPECTED AGAIN FRIDAY NIGHT THRU MID MORNING SATURDAY. THE HEAVIEST RAINFALL OVER THE NEXT 24 HOURS WILL GENERALLY OCCUR ALONG AND SOUTH OF FT. SCOTT...TO BOLIVAR...TO WEST PLAINS LINE. IN ADDITION TO LOCALLY HEAVY RAINFALL...THE OTHER THUNDERSTORM THREAT WILL BE WITH STRONG AND DAMAGING STRAIGHT LINE WINDS. LOW WATER CROSSING MAY BE AFFECTED BY HIGH WATER IN SOME AREAS LATER TODAY AND INTO THE EARLY PORTIONL OF THE WEEKEND. THOSE TRAVELING ACROSS THE MISSOURI OZARKS SHOULD WATCH OUT FOR AND AVOID FLOODED ROADWAYS. STAY TUNED FOR THE 1 PM HAZARDOUS WEATHER OUTLOOK FOR FURTHER DETAILS ON THIS POTENTIALLY HEAVY RAINFALL EVENT. ALBERT/GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:30 AM CDT | Flash Flood Warning | SGF | Webster, Wright | 4 hr |
| Jul 24, 6:12 AM CDT | Flash Flood Warning | SGF | Douglas, Howell, Texas | 3 hr |
| Jul 24, 6:44 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 36 min |
| Jul 24, 9:55 AM CDT | Flash Flood Warning | SGF | Douglas, Webster, Wright | 4 hr |
| Jul 24, 10:10 AM CDT | Flash Flood Warning | SGF | Cedar, Vernon | 4 hr |
| Jul 24, 2:01 PM CDT | Flash Flood Warning | SGF | Douglas, Texas, Wright | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.